Background: Little is known about patients' views on taking selective serotonin-reuptake inhibitors (SSRIs) and their decision-making processes regarding either continuation or discontinuation within a few months of initiating therapy.
Objective: To explore the experiences and beliefs of SSRI users in relation to initiation and execution of treatment, with the intention to identify patterns leading to discontinuation or continuation of treatment.
Methods: Semistructured qualitative interview study. Eighteen patients, older than 18 years, were interviewed 3 months after starting SSRI treatment prescribed by a general practitioner (GP), 9 of whom had discontinued (discontinuers) and 9 of whom continued treatment (continuers).
Results: Two main patterns lead to either discontinuation or continuation of use. Continuers were satisfied with the GP's role during initiation and execution of SSRI treatment and fully trusted their decision. Continuers' attitudes toward treatment were predominantly positive; they seemed to have little doubt about the necessity of using an SSRI and hardly considered discontinuing for fear of relapse. Discontinuers, on the other hand, seemed to be less involved in decision making and often appeared to have little confidence in their GPs. Most discontinuers felt that they lacked knowledge, and their attitude toward taking SSRIs was rather negative. Discontinuers often were unconvinced about the necessity of using an SSRI and appeared to have a strong desire to discontinue treatment.
Conclusion: Lack of shared decision making between patient and GP, limited counseling during treatment, lack of knowledge, and patients' negative attitudes toward SSRI use and the disease itself, hampered the acceptance of the SSRI and brought on the decisional conflict to discontinue treatment. Health care professionals could be more supportive during the initial months of SSRI treatment by eliciting patients' considerations for continuing or discontinuing treatment.
Copyright © 2011 Elsevier Inc. All rights reserved.